Published on January 3rd, 2014 | by Natural Awakenings Staff0
The Toxic Side of Tylenol
As the evidence of the harmful effects of Tylenol increases, there is a growing call for it to be removed from the market. Its active ingredient, acetaminophen, once thought to be an effective and safe pain reliever for adults and children, turns out to have dangerous effects.
A related study by University of Texas Southwestern Medical Center researchers leads with the fact that each year, acetaminophen causes more than 100,000 calls to poison control centers, 50,000 emergency room visits, 26,000 hospitalizations and more than 450 deaths from liver failure. The U.S. Acute Liver Failure Study implicates acetaminophen poisoning in nearly half of all cases of acute liver failure in this country. When taken with alcohol or without food, the effects on the liver are multiplied.
Doctor of Naturopathy Michael Murray, of Phoenix, Arizona, reports in GreenMedInfo.com that regular use of acetaminophen is linked to a higher likelihood of asthma, infertility and hearing loss, especially in men under 50. Last summer, the U.S. Food and Drug Administration issued a warning linking acetaminophen use to three rare and sometimes fatal skin conditions.
“Can you imagine if the side effects and risks associated with acetaminophen were associated with a dietary supplement?” opines Murray. “It would be yanked from the market immediately.”